Kansas, 2004

Damaging Winds in Kansas, July 8, 2004

July 8, 2004 · NWS GLD · 7 events in 2 counties and zones

7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 1:00 PM MST, 8 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 1:00 PM MST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU JUL 8 2004

.DISCUSSION...FORECAST CONCERNS ARE CHANCES OF PRECIP AND
TEMPERATURES AS UPPER LEVEL FLOW SLOWLY SHIFTS TO A MORE MONSOONAL
PATTERN WITH SHOWERS AND THUNDERSTORMS RIDING THE UPPER RIDGE.

TONIGHT/FRIDAY...UPPER WAVE AND ASSOCIATED MOISTURE MOVES SOUTHEAST
TONIGHT...AFFECTING PRIMARILY THE NORTHEAST 1/3 OR SO OF THE AREA.
THERE WERE SOME HINTS IN THE 850 WINDS AND 6 HOURLY PRESSURE RISES
THAT SOME OUTFLOW DRIVEN WINDS WILL PUSH SOUTHWEST THROUGH MUCH OF
THE AREA FROM THIS ACTIVITY. WILL WAIT AND SEE. HIGH PRESSURE
GENERALLY IN CONTROL FOR FRIDAY AS EAST TO SOUTHEAST WINDS DEVELOP
AROUND THE DEVELOPING SURFACE LOW SOMEWHERE OVER SOUTHEAST
COLORADO.

FRIDAY NIGHT/SATURDAY...GFS/ETA INDICATING A WAVE TO MOVE ACROSS
EASTERN COLORADO FRIDAY NIGHT BETWEEN THE UPPER TROUGH OVER THE
NORTHWEST AND UPPER HIGH OVER THE SOUTH. MODELS TRY AND PAINT SOME
PRECIP OVER THIS AREA WHICH I CANT ARGUE AGAINST. STILL SOME
LINGERING DYNAMICS AND INSTABILITY OVER FAR EASTERN COLORADO
SATURDAY AFTERNOON...COINCIDENT WITH STEEPER MID LEVEL LAPSE RATES.
WILL INSERT SOME 20 POPS ACCORDINGLY. ELSEWHERE...THREAT IS LOWER.

SATURDAY NIGHT/SUNDAY...ATMOSPHERE DESTABILIZES QUITE A BIT SUNDAY
DESPITE UPPER RIDGE OVER THE AREA. THERE ARE SOME HINTS OF A
VORTICITY TROUGH ALONG A NORTHEAST TO SOUTHWEST ORIENTATION...
SIMILAR TO THE MID LEVEL MOISTURE AXIS. WILL KEEP SOME ISOLATED
THUNDERSTORMS OVER ALL BUT THE NORTHWEST THIRD OF THE AREA.

MONDAY-THURSDAY...UPPER PATTERN IN GENERALLY FAVORS UPPER RIDGE
CENTER NEAR THE FOUR CORNERS AREA. AMPLITUDE CHANGES COULD ALLOW
BACKDOOR FRONTS INTO THE AREA...ASSISTED BY ANY CONVECTIVE SYSTEMS
RIDING THE BACKSIDE. 850 TEMPERATURES AND MOS/ENSEMBLE MOS GUIDANCE
IN AGREEMENT WITH TEMPERATURES GENERALLY IN THE 90S AND MINS IN THE
60-70 RANGE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Jul 8, 8:45 AM MST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
945 AM MDT THU JUL 8 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
945 AM MDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BEGINNING LATE THIS
AFTERNOON TO THE NORTH AND EAST OF AN OUTFLOW BOUNDARY FROM JOES
COLORADO TO LEOTI KANSAS. THE SEVERE WEATHER THREAT WILL INCREASE
OVERNIGHT FARTHER NORTH AND EAST TOWARD MCCOOK NEBRASKA AND HILL CITY
KANSAS. THE ATMOSPHERE REMAINS EXTREMELY UNSTABLE TODAY.
HOWEVER...DRY MID LEVEL AIR MAY INHIBIT STORM FORMATION THIS
AFTERNOON. TWO LOCATIONS HAVE A CHANCE FOR ISOLATED THUNDERSTORMS
THIS AFTERNOON AND EVENING...ONE ALONG THE OUTFLOW BOUNDARY...THE
OTHER ALONG THE LEADING EDGE OF DEEPER MOISTURE FROM HILL CITY TO
NORTON. ANY STORM MAY RAPIDLY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE AGAIN TODAY.

A MORE WIDESPREAD AREA OF THUNDERSTORMS WILL LIKELY MOVE INTO
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS AFTER 10 PM CDT. THESE STORMS
WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS UP TO
70 MPH...ALONG WITH HEAVY RAINFALL AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE FRIDAY THROUGH
SUNDAY...AS A STALLED COLD FRONT PROMOTES AFTERNOON AND EVENING
THUNDERSTORM DEVELOPMENT. THE ONLY ORGANIZED SEVERE WEATHER THREAT
FROM THESE STORMS APPEARS TO BE ISOLATED DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT
OVER MUCH OF THE TRI STATE REGION.

BURKE

In the hours before

Special weather statement, Jul 8, 8:00 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT THU JUL 8 2004

KSZ003-004-NEZ080-081-090900-
DECATUR-HITCHCOCK-NORTON-RED WILLOW-
1000 PM CDT THU JUL 8 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 594 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 4 AM CDT.

THE FOLLOWING COUNTIES IN NORTHWEST KANSAS AND EXTREME SOUTHWEST
NEBRASKA ARE INCLUDED IN THE WATCH. IN NORTHWEST KANSAS NORTON AND
DECATUR COUNTIES ARE INCLUDED...AND IN EXTREME SOUTHWEST NEBRASKA THE
WATCH INCLUDES HITCHCOCK AND RED WILLOW COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.

HAIL TO 2 INCH IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING WILL BE POSSIBLE IN ANY OF THE THUNDERSTORMS. IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION
IMMEDIATELY.

RJC

The radar

The Goodland radar (KGLD), 140 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norton

When
July 8, 9:47 PM MST
Where
Norton County, 2 mi NE of Clayton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.750, -100.150

Numerous tree limbs down.

Thunderstorm Wind, Norton

When
July 8, 9:48 PM MST
Where
Norton County, Almena
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.883, -99.700

Thunderstorm Wind, Norton

When
July 8, 9:58 PM MST
Where
Norton County, Almena
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.883, -99.700

Power lines down with live wires on road.

Thunderstorm Wind, Norton

When
July 8, 10:04 PM MST
Where
Norton County, Almena
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -99.700

Metal roof blown off building into the side of a house.

Thunderstorm Wind, Norton

When
July 8, 10:10 PM MST
Where
Norton County, Lenora
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.600, -100.000

Thunderstorm Wind, Graham

When
July 8, 10:23 PM MST
Where
Graham County, Hill City
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.367, -99.850

Thunderstorm Wind, Graham

When
July 8, 10:28 PM MST
Where
Graham County, Hill City
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.367, -99.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404876, 5404877, 5404878, 5404879, 5404946, 5404947, 5404948.